Hail, Pendleton
- When
- July 14, 3:07 PM EST
- Where
- Pendleton County, Upper Track
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.783, -79.283
Quarter sized hail fell.
Thunderstorms with hail, high winds, and very heavy downpours moved through the Eastern Panhandle during the afternoon and evening of the 14th. In Mineral County, penny sized hail fell just south of Keyser, in Antioch, and in Short Gap.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with hail, high winds, and very heavy downpours moved through the Eastern Panhandle during the afternoon and evening of the 14th. In Mineral County, penny sized hail fell just south of Keyser, in Antioch, and in Short Gap. Flooding was reported in the Burlington, Fountainhead, and New Creek areas. Route 50 was closed when New Creek washed debris onto the roadway near Route 972. Short Cut Road and 6 other secondary roads were also flooded. Downed trees also blocked Route 50. In Grant County, trees were downed just north of Petersburg. Penny sized hail ruined gardens in Sites Hollow. In addition, high winds downed two trees and a storage shed in Sites Hollow. In Hardy County, penny sized hail fell in Fisher. In Pendleton County, quarter sized hail shredded gardens in Upper Tract.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 1:55 PM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 255 PM EDT MON JUL 14 2003 .SHORT TERM...TNGT AND TMRW... AFTN CONVECTION CONTS TO BUBBLE MAINLY OVR THE SHEN VLY. NOT ANTICIPATING MUCH IF ANY SVR WX...BUT AN ISOLD SVR STORM NOT OUT OF THE QUESTION. WBZ VALUES LWR THAN PREV DAYS...SO COULD SEE A FEW HAILERS. STORM MOTION WL NOT BE MUCH WITH LLVL WIND FIELD FAIRLY WK...SO HVY RAFL ALSO POSS. SHORT WV TROF CROSSES THE AREA THIS AFTN/EVE...ENHANCING VERT MOTION...AND CONVECTION DIURNALLY DRIVEN...SO WL ONLY CARRY LOW CHC POPS FOR THE EVE HRS ACROSS MOST OF THE FA. ACROSS THE FAR S...AREA OF UPGLIDE...MOISTURE...AND SOME FRONTOGENETIC RESPONSE IN THE F VECTORS SUGGESTS CHC POPS WARRANTED FOR MOST OF THE NIGHT. PLAN ON KEEPING IT AT 30S FOR NOW. BY TMRW...TROF SWINGS OFF THE CST...AND SHORT WV RIDGE BUILDS OVER THE MID ATL IN ADVANCE OF NEXT SYS TO APPROACH ON WED. WITH THE RIDGE BUILDING OVHD...FAIRLY STOUT CAP FLOATS OVER THE AREA...AND XPCT LTL MORE THAN SOME AFTN CU WITH NO PCPN. MANNING CURRNT PNA PATTERN WITH THE RIDGE OUT WEST AND THE TROF OVR THE EAST WILL HOLD ALL THE WAY THRU THE EXTNDED WITH TWO MAIN REINFORCNG S/WS. THE FIRST ON WED THE SECOND ON SAT. BOTH ARE NOT VERY IMPRESSIVE BUT WARRANT CHC POPS NONE THE LESS...ESP WITH THE RAIN ON ANYTHING WEATHER THAT WE HAVE HAD THIS YEAR. WILL HAVE NO PROB STAYING SUMMER LIKE THOUGH WITH TMPS NEAR NORML AND DWPTS STAYING REASONABLY CLOSE TO 70. STRONG .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA. THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE...AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WOULD BE LARGE HAIL. IF A SEVERE STORM WERE TO OCCUR THIS AFTERNOON...THE MOST LIKELY TIME WOULD BE BETWEEN 2 AND 7 PM. THE AREA MOST LIKELY TO SEE THE STRONGEST STORMS THIS AFTERNOON WOULD BE OVER THE SHENANDOAH VALLEY AND AREAS JUST EAST OF THE BLUE RIDGE. WINDS ALOFT AREA VERY WEAK...AND THUNDERSTORMS WILL BE MOVING VERY SLOWLY...SO HEAVY RAINFALL IS POSSIBLE FROM ANY THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE ISOLATED NATURE OF ANY EXPECTED SEVERE WEATHER THIS AFTERNOON. AS ALWAYS...SPOTTERS ARE URGED TO PASS ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. MANNING
The Sterling radar (KLWX), 157 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
6 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter sized hail fell.
Trees were downed.
"Fingernail" sized hail damaged crops at Sites Hollow.
Two trees and a storage shed were downed at Sites Hollow.
Penny sized hail fell.
Penny sized hail fell.
Penny sized hail was reported.
Trees were downed.
Flooding was reported in Burlington and New Creek. Route 50 was closed by high water.
Penny sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368655, 5368656, 5368657, 5368658, 5368659, 5368660, 5368661, 5368662, 5368663, 5368664.